Alert archive / Michigan / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 42, NWS Gaylord, MI
NWS Gaylord, MI issued this severe thunderstorm warning at Aug 8, 2001, 12:35 PM EDT for Mackinac County, Michigan. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 8, 2001, 12:35 PM EDT (16:35 UTC)
- Expired
- Aug 8, 2001, 1:15 PM EDT
- In force
- 40 min
- Issued by
- NWS Gaylord, MI
- Area
- Whole counties
County Mackinac County, MI
The radar
The NCL Michigan radar (KAPX), 107 km from the middle of the area, began a volume at 16:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 8, 9:45 AM EDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Alpena, MI (KAPX), launched 12:00Z, 4.6 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1217 J/kg
- Mixed-layer CIN
- -151 J/kg
- Mixed-layer LCL
- 1370 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 98 m²/s²
- 0-3 km storm-relative helicity
- 178 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
106 WUUS53 KAPX 081636 SVRAPN MIC097-081715- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GAYLORD MI 1235 PM EDT WED AUG 8 2001 THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MACKINAC COUNTY IN EASTERN UPPER MICHIGAN * UNTIL 115 PM EDT * AT 1230 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 22 MILES NORTH OF SAINT IGNACE TO 16 MILES WEST OF SAINT IGNACE...MOVING EAST AT 50 MPH. * THE SEVERE THUNDERSTORMS WILL REACH... SAINT IGNACE AROUND 1245 PM EDT. MACKINAC ISLAND AROUND 1250 PM EDT. CEDARVILLE...HESSEL AROUND 100 PM EDT. REMAIN INDOORS AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. THIS STORM IS CAPABLE OF PRODUCING WIND GUSTS BETWEEN 60 AND 70 MPH ALONG WITH DIME SIZED HAIL. WINDS THIS HIGH CAN DOWN TREES AND POWER LINES.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 12:30 PM EDT, 5 minutes earlier.
Area forecast discussion, Aug 8, 12:30 PM EDT, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
1230 PM EDT WED AUG 8 2001
MAIN CONCERNS FOR THE AFTERNOON ARE THE DERECHO IN UPPER MICHIGAN
AND THE HEAT ADVISORY IN LOWER MICHIGAN.
MCS/DERECHO IS MARCHING EAST AND WILL CONTINUE TO MAINTAIN STRENGTH
WITH THE RETURN HEAT AND MOISTURE FLOW.
THE HEAT ADVISORY WILL REMAIN IN EFFECT FOR THE AFTERNOON. THE ONLY
PROBLEM WITH HITTING THE HIGH TEMPERATURES WILL BE NORTH OF M-32
WITH THE CLOUD DEBRIS FROM THE MCS INHIBITING SUNSHINE. AT THE SPEED
OF THE MCS EXPECT THAT THE TEMPERATURES WILL BE ABLE TO REBOUND
DURING THE AFTERNOON. WITH THE DEWPOINTS IN THE LOWER 70S ACROSS
MOST OF NORTHERN LOWER EXPECT THE HEAT INDICES TO REACH 105 BY 400
PM.
.APX...HEAT ADVISORY...THIS AFTERNOON AND EVENING...
MIZ016>036-041-042.
LUTZIn the hours before
Special weather statement, Aug 8, 9:45 AM EDT, 2 hours 50 minutes before
MIZ008-015-081800-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
945 AM EDT WED AUG 8 2001
THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR ALL OF EASTERN UPPER MICHIGAN EFFECTIVE UNTIL 200 PM EDT
WEDNESDAY AFTERNOON. THIS WATCH INCLUDES THE FOLLOWING COUNTIES
IN EASTERN UPPER MICHIGAN
MACKINAC AND CHIPPEWA
THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.
A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA.
REMEMBER...SEVERE THUNDERSTORMS ARE CAPABLE OF WIND GUSTS OF AT LEAST
60 MPH ALONG WITH DIME SIZED HAIL. IF YOU LIVE IN OR NEAR THE WATCH
AREA...YOU SHOULD REMAIN ALERT TO RAPIDLY CHANGING WEATHER
CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL TELEVISION OR
RADIO STATIONS FOR FURTHER UPDATES AND POSSIBLE WARNINGS.
SMITHLocal storm report, Aug 8, 12:28 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
1228 PM EDT WED AUG 08 2001
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1210 PM CURTIS MI 63 MPH TSTM GUST
08/08/01 MACKINAC REPORTED BY STORM
SPOTTER.
1210 PM 2 E GOULD CITY MI .75 INCH HAIL
08/08/01 MACKINAC EVENT DURATION 5
MINUTES. REPORTED BY
PUBLIC.
DNV
ZCZC ARBLSRAPN ALL
TTAA00 KAPN DDHHMM
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
1230 PM EDT WED AUG 08 2001
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1210 PM CURTIS MI 63 MPH TSTM GUST
08/08/01 MACKINAC REPORTED BY STORM
SPOTTER.
DNVThe office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 11:35 AM EDT | Severe Thunderstorm Warning | APX | Mackinac | 70 min |
| Aug 8, 12:04 PM EDT | Severe Thunderstorm Warning | APX | Chippewa | 71 min |
| Aug 8, 12:43 PM EDT | Severe Thunderstorm Warning | APX | Charlevoix, Emmet | 47 min |
| Aug 8, 1:18 PM EDT | Severe Thunderstorm Warning | APX | Cheboygan | 42 min |
| Aug 8, 3:25 PM EDT | Severe Thunderstorm Warning | APX | Iosco, Ogemaw | 65 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.